An adult male presented to the emergency department complaining of two days of exertional shortness of breath and progressive chest pain. He was afebrile with a blood pressure of 135/88 mmHg, heart rate of 105 beats/minute, respiratory rate of 22 breaths/minute, and a SaO2 of 94% on room air.
Ultrasound images of a patient presenting to the emergency department with expressive aphasia who was found to have carotid dissection. The first image is a standard two dimensional image that depicts the internal carotid with a visible flap within the lumen. The second image is a color Doppler image showing turbulent flow within the true lumen and visible flow within the false lumen. The case and the patient’s outcome are summarized along with some teaching points about carotid dissection. Also, there is some background and research on using ultrasound to help identify dissection.
A 79-year-old female presented to the emergency department complaining of two weeks of dyspnea on exertion and heart palpitations. A computed tomography (CT) pulmonary angiogram was obtained to rule out pulmonary embolism, which was negative.
Rodenticides have historically been common agents in attempted suicides. As most rodenticides in the United States (U.S.) are superwarfarins, these ingestions are generally managed conservatively with close monitoring for coagulopathy, and if necessary, correction of any resulting coagulopathy. However, alternate forms of rodenticides are imported illegally into the U.S. and may be ingested either accidentally or in suicide attempts. We present an unusual case of poisoning by the illegally imported rodenticide, “Tres Pasitos.”
Latrodectus envenomations are common throughout the United States and the world. While many envenomations can result in catecholamine release with resultant hypertension and tachycardia, myocarditis is very rare. We describe a case of a 22-year-old male who sustained a Latrodectus envenomation complicated by cardiomyopathy.
A 61-year-old man with a history of diabetes, hypertension, hyperlipidemia and polysubstance abuse presented to the emergency department complaining of bony growths on his lower jaw. He had noticed these growths intermittently in the past. He reported pain only when his dentures were in place and food lodged against the growths.
A 38-year-old woman with insulin-dependent diabetes reported four-days of flank pain, dysuria, polyuria and urinary urgency. Vital signs included blood pressure 113/70mmHg, heart rate 135/min, respiratory rate 24/min, and temperature 102.5°F. Exam revealed right cerebral vascular accident and suprapubic tenderness without guarding or rebound.
A 59-year-old female with a history of diabetes mellitus presented to the emergency department complaining of three weeks of an enlarging pulsating mass to her left buttock. The patient denied any associated trauma, leg pain, back pain or previous episodes. Physical exam was remarkable for a bounding non-tender pulsatile mass over the lateral left buttock.
We report a case of iatrogenic claudication as a result of a misplaced percutaneous arterial closure device (PACD) used to obtain hemostasis after cardiac catheterization. The patient presented one week after his procedure with complaints suggestive of right lower extremity claudication. Computed tomographic angiography demonstrated a near total occlusion of the right common femoral artery from a PACD implemented during the cardiac catheterization. The use of PACD’s to obtain rapid hemostasis is estimated to occur in half of all cardiac catheterizations. Ischemic complications as a result of these devices must be considered when evaluating post procedural patients with extremity complaints.
Emergency physicians (EP) and medical toxicologists are integral in identifying and treating patients with overdoses. Transplant centers are expanding acceptance criteria to consider those with poison-related deaths. We present a case of a simultaneous gunshot wound to the head and an acetaminophen overdose. This case highlights the importance of EPs and medical toxicologists in recognizing the medical complexity of suicides, optimizing treatment, and timing of organ procurement. Early antidote administration and aggressive supportive care allowed the patient to be evaluated as a potential donor. EPs and medical toxicologists have integral roles in overdose patients as organ donors.
The Education in Palliative and End-of-life Care for Emergency Medicine Project (EPEC™-EM) is a comprehensive curriculum in palliative and end-of-life care for emergency providers. We assessed the adaptation of this course to an EM residency program using synchronous and asynchronous learning.
Faculty often evaluate learners in the emergency department (ED) at the end of each shift. In contrast, learners usually evaluate faculty only at the end of a rotation. In December 2007 Southern Illinois University School of Medicine changed its evaluation process, requiring ED trainees to complete end-of-shift evaluations of faculty.
We sought to characterize the experiences and preferences of applicants to emergency medicine (EM) residency programs about being contacted by programs after their interview day but before the rank list submission deadline.
In preparing a case report on Brown-Séquard syndrome for publication, we made the incidental finding that the inexpensive, commercially available three-dimensional (3D) rendering software we were using could produce high quality 3D spinal cord reconstructions from any series of two-dimensional (2D) computed tomography (CT) images. This finding raises the possibility that spinal cord imaging capabilities can be expanded where bundled 2D multi-planar reformats and 3D reconstruction software for CT are not available and in situations where magnetic resonance imaging (MRI) is either not available or appropriate (e.g. metallic implants). Given the worldwide burden of trauma and considering the limited availability of MRI and advanced generation CT scanners, we propose an alternative, potentially useful approach to imaging spinal cord that might be useful in areas where technical capabilities and support are limited.
A 47-year-old woman presented with a history of an accidental fall against a glass door at home, causing a 15 cm-wide wound on the right gluteal region and hematuria. General health was good: blood pressure 115/70 mmHg with a heart rate of 100 beats/min; red cell count 4.460 x103/100 mL; hemoglobin concentration 10 g/100 ml; and hematocrit 31%.
The identification and appropriate management of those at highest risk for life-threatening anaphylaxis remains a clinical enigma. The most widely used criteria for such patients were developed in a symposium convened by National Institute of Allergy and Infectious Disease/Food Allergy and Anaphylaxis Network. In this paper we review the current literature on the diagnosis of acute allergic reactions as well as atypical presentations that clinicians should recognize. Review of case series reveals significant variability in definition and approach to this common and potentially life-threatening condition. Series on fatal cases of anaphylaxis indicate that mucocutaneous signs and symptoms occur less frequently than in milder cases. Of biomarkers studied to aid in the work-up of possible anaphylaxis, drawing blood during the initial six hours of an acute reaction for analysis of serum tryptase has been recommended in atypical cases. This can provide valuable information when a definitive diagnosis cannot be made by history and physical exam.
To describe the characteristics of wrestling injuries occurring in male athletes aged 7–17 treated in United States (U.S.) emergency departments (ED) from 2000–2006, and to compare injury patterns between younger & older youth wrestlers.
Many medications are administered according to the weight of the patient. Because it is often not available in the emergency department (ED), the patient’s weight is therefore estimated. Several studies have shown that emergency physicians are inaccurate at estimating a patient’s weight.1–3 Medications to facilitate intubation, induction agents and paralytics are often weight-based. This study evaluated the accuracy of dosing succinylcholine, a paralytic and etomidate, an induction agent, in our ED.
GlideScope® videolaryngoscopy (GVL) has been shown to improve visualization of the glottis compared to direct laryngoscopy (DL). However, due to the angle of approach to the glottis, intubation can still be challenging. We hypothesized that novice GVL users would be able to intubate faster and easier using an airway introducer (frequently known as a bougie) than with a standard intubating stylet.